West Virginia, 2003

Flash Flood and Hail in West Virginia, June 11, 2003

June 11, 2003 · NWS RLX · 2 events in 2 counties and zones

1 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.0 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 11, 1:26 PM EST, 14 minutes earlier.

Area forecast discussion, Jun 11, 1:26 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
226 PM EDT WED JUN 11 2003

TONIGHT AND THURSDAY...

CONTINUED MOIST SOUTHERLY FLOW TONIGHT ALONG WITH LIFT AHEAD OF THE
UPPER LOW TO THE WEST.  LIKELY POPS TONIGHT.  SURFACE LOW ALONG THE
OHIO RIVER THE FORECAST AREA WILL REMAIN IN THE MOISTURE UNSTABLE
AIRMASS THURSDAY...CONTINUE LIKELY POPS.  THE TEMPERATURES...THE
FWCS SEEM REASONABLE WITH CLOUD COVER AND PRECIPITATION FORECAST FOR
HIGHS ON THURSDAY...THE LOWER FWCS SEEM ON TRACK.

THURSDAY NIGHT THROUGH SATURDAY NIGHT...

COMPLICATED FORECAST AS PERIODS ARE DRIVEN BY MESOSCALE FEATURES
OPPOSED TO SYNOPTIC ONES...OF COURSE IT WOULD HELP IF ENSEMBLES
WOULD BE IN BETTER AGREEMENT.  EITHER WAY YOU SLICE IT PLENTY OF
MOISTURE AND TRIGGERS AROUND FOR SCATTERED CONVECTION.  H8 DEWPOINTS
HOVER AROUND 13C...WARM CLOUD DEPTHS ABOVE 12KFT...AND SCAPES AROUND
1.0 KJ/KG.  NOT MUCH CHANGE TO EXISTING GRIDS WITH CHANCE POPS
ALMOST EVERYDAY.  LIKE THE TREND OF NIXING PRECIP CHANCES FRIDAY
ACROSS THE NORTHWEST BEHIND THE FRONT...THEN REINTRODUCE THEM
SATURDAY.  ONCE THING IS CERTAIN IN HIS PATTERN...TEMPS.  OVERNIGHT
LOWS SHALL BE IN THE MID AND UPPER 60S WITH UPPER 70S AND LOWER 80S
COMMON FOR HIGHS.

SUNDAY THROUGH WEDNESDAY...
FIRST LINE OF PREEPD MORE OR LESS SAYS IT ALL.  SOME MODEL
DISAGREEMENT ON SHORT WAVE GOING THROUGH (OR NOT GOING THROUGH)
FORECAST AREA SUNDAY AND MONDAY.  GFS SOLUTION HAS BEEN GOING BACK
AND FORTH WHILE OTHER MODELS SHOW MORE PROGRESSIVE SOLUTION.  STAYED
WITH CHANCE POPS SUNDAY IN MOIST UNSTABLE SOUTHWEST FLOW JUST AHEAD
OF SAID SHORT.  THINGS DRY OUT SUNDAY NIGHT BASED ON CONTINUED
MOVEMENT OF THIS SYSTEM.  DID ALLOW LOW CHANCE POPS FAR SOUTHWESTERN
COUNTIES THROUGH MONDAY EVENING.

TEMPERATURE FORECAST WAS MAINLY A BAROTROPIC ONE...ENDED UP SLIGHTLY
ABOVE MEX ESPECIALLY ON HIGHS...AND AM LOWER ON POPS...BOTH
ATTRIBUTABLE TO FACT THAT THIS GUIDANCE WAS BASED ON RUN WHICH IS ON
THE WET SIDE OF THE SPECTRUM OF POSSIBILITIES.  MRF ENSEMBLE BEARS
THIS OUT.

.RLX...
WV...NONE.
OH...NONE.
VA...NONE.
KY...NONE.

ELW/FWM/TRM

********************************************************************
1050 AM EDT WED JUN 11 2003

THIS AFTERNOON....NO BIG CHANGES TO THE ONGOING FORECAST LIKELY
SHOWERS AND THUNDERSTORMS WEST AND NORTH DUE TO THE UPPER LEVEL LOW
WITH INCREASING MOISTURE AND INSTABILITY DURING THE AFTN.  COMPLEX
OF SHOWERS AND THUNDERSTORMS INDICATED ON RADAR ALONG WITH CLOUD
COVER THE TEMPERATURES SEEM REASONABLE.

ELW

********************************************************************

251 AM EDT WED JUN 11 2003

TODAY > FRIDAY

WEAKENING CONVECTION MOVING IN ON SCHEDULE...BUT JUST LIKE WE SAID
YESTERDAY FOR TODAY...DURATION/FREQUENCY STILL TOUGH TO FIGURE.
WITH FRONTAL ZONE OVER LOWER GREAT LAKES AND OUT OF THE PICTURE I WAS
NOT OVERLY IMPRESSED WITH FREQUENCY OF SHOWERS TODAY.  OF COURSE
POP IS JUST BASED ON 0.01 IN THE 12 HOURS.   THE SUPPORT
IN IL LIFTS NORTHEAST - TOWARD OUR NORTHWESTERN COUNTIES THIS
AFTERNOON - THINKING MOST ACTIVITY BY AFTERNOON THERE.  BUT NOBODY
CAN RULE OUT CONVECTION.  WARM TEMPERATURES AT 850 - SO ANY BREAKS
IN THE CLOUDS WILL HELP LOWLANDS REACH 80.

SUPPORT FROM UPPER AIR DISTURBANCE REACHES WESTERN COUNTIES LATE
TONIGHT.  SO LATE NIGHT SHWRS/TSTMS POSSIBLE IN OH VALLEY.  BETTER
LOW LEVEL MOISTURE CONVERGENCE ON THURSDAY...WILL INCREASE POP TO
LIKELY.

AFTER THE UPPER AIR SUPPORT EXITS POP ON FRIDAY IS LOWER BUT TOO
EARLY TO REMOVE 30 POP.

HUMIDITY INCREASES TODAY AND LINGERS ON - RAIN RATES MAY BE BETTER
LATE TONIGHT AND THURSDAY WITH UPPER AIR SUPPORT - BUT NO REASON FOR
ANY FLOOD WATCHES AT THIS TIME.

FRIDAY NIGHT >

THINK WE MAY SEE A RELATIVELY DRY PERIOD LATE FRIDAY NIGHT INTO
SATURDAY MORNING AS SHORTWAVE SYSTEM EXITS TO THE EAST.  WITH DEAD
FLOW AND BOUNDARY WELL TO THE NORTH...NOT MUCH SUPPORT SEEN FOR
SHOWERS DURING THIS PERIOD.  NEXT WAVE ALONG FRONT PUSHES A WARM
FRONTAL BOUNDARY NORTHWARD DURING THE DAY SATURDAY THOUGH...WHICH
WILL SPREAD CLOUDS/RAIN CHANCES NORTH ONCE AGAIN.

NO CHANGES TO ANYTHING OTHER THAN SKY/POP/WX GRIDS FOR FRIDAY NIGHT
AND SATURDAY.

CL + BATTY
********************************************************************

955 PM EDT TUE JUN 10 2003

LATEST RADAR MOSAICS SHOW IMPRESSIVE MCS MOVING EAST ACROSS SOUTHERN
INDIANA INTO WESTERN OHIO AT THIS TIME.  INITIAL THOUGHTS WERE THAT
THE COMPLEX WOULD HAVE TOUGH TIME PUSHING INTO MORE STABLE
ENVIRONMENT WHERE EARLIER CONVECTIVE COMPLEX WAS IN WESTERN KENTUCKY
AND LOWER DEWPOINT AIR ACROSS OHIO INTO WEST VIRGINIA.
HOWEVER...THE MCS HAS BEEN ABLE TO SUSTAIN ITSELF AND ACTUALLY
ACCELERATED UPON ITS DEVELOPED COLD POOL AND APPEARS THAT IT WILL
CONTINUE TO PROGRESS INTO WESTERN CWA SOMETIME AFTER MIDNIGHT.

MODELS INDICATING 30KT TO 40KT LOW LEVEL JET WHICH WILL CONTINUE TO
FEED COMPLEX WITH HIGHER DEWPOINT AIR AS IT PUSHES EASTWARD.
CURRENT FORECAST HAS GOOD HANDLE ON THIS ACROSS WESTERN PORTIONS OF
AREA BUT FEEL 50 POPS IN EAST ARE A BIT HIGH AND WILL ADJUST THEM
DOWN TO 30.  OTHERWISE REMAINDER OF FORECAST LOOKS IN GOOD SHAPE.

HC
Hazardous weather outlook, Jun 11, 4:00 AM EST, 9 hours 40 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-111500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
500 AM EDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

IF INSTABILITY INCREASES WITH SOME BREAKS IN THE CLOUDS...THERE IS A
SLIGHT CHANCE THAT A SEVERE THUNDERSTORM COULD FORM THIS AFTERNOON
OR THIS EVENING.

.DAYS TWO THROUGH SEVEN...

THERE IS A HIGHER RISK OF SEVERE THUNDERSTORMS ON THURSDAY.

ALSO...THE NATIONAL WEATHER SERVICE IS STILL CONCERNED ABOUT
REPETITIVE SHOWERS.  THE WET PATTERN CONTINUES THROUGH THE WEEKEND.
SO THE POSSIBILITY OF SMALL STREAM/RIVER FLOODING WILL EXIST...IF
ONE AREA IS FAVORED.

BATTY

In the hours before

Special weather statement, Jun 11, 11:59 AM EST, 1 hour 41 minutes before
WVZ025-111745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1259 PM EDT WED JUN 11 2003

AT 0100 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM MOVING ACROSS NORTHERN LOGAN COUNTY.

BRIEF HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE LIKELY WITH THIS
THUNDERSTORM...PARTICULARLY AROUND CHAPMANVILLE.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Jun 11, 12:30 PM EST, 1 hour 10 minutes before
WVZ026-111815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
130 PM EDT WED JUN 11 2003

AT 130 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM MOVING INTO BOONE COUNTY.  THIS STORM WILL BE MOVING
EAST ACROSS THE COUNTY UNTIL AROUND 215 PM.

BRIEF HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE LIKELY WITH THIS
STORM...PARTICULARLY FOR PERSONS LIVING IN THE CENTRAL PORTIONS OF
THE COUNTY.  COMMUNITIES MOST LIKELY IMPACTED BY THIS STORM INCLUDE
DANVILLE AND MADISON.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Jun 11, 12:43 PM EST, 57 minutes before
WVZ024-111815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
143 PM EDT WED JUN 11 2003

AT 143 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM WILL BE MOVING ACROSS NORTHERN MINGO COUNTY.  AREAS
MOST LIKELY TO BE IMPACTED BY THIS STORM INCLUDE KERMIT AND THE
LAUREL LAKE PUBLIC HUNTING AND FISHING REGION

HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE LIKELY FROM THIS
THUNDERSTORM.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Jun 11, 1:04 PM EST, 36 minutes before
WVZ036-111845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
204 PM EDT WED JUN 11 2003

AT 204 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM WILL BE MOVING EAST ACROSS FAYETTE COUNTY UNTIL 245
PM.

BRIEF HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE LIKELY WITH THIS
STORM...PARTICULARLY FOR PERSON NEAR OR NORTH OF OAK HILL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Jun 11, 1:10 PM EST, 30 minutes before
WVZ025-111845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
210 PM EDT WED JUN 11 2003

AT 210 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STORM
THUNDERSTORM WILL BE MOVING EAST ACROSS LOGAN COUNTY UNTIL AROUND
245 PM.

BRIEF HEAVY RAIN...HAIL...AND GUSTY WINDS ARE LIKELY WITH THIS
STORM...PARTICULARLY ACROSS CENTRAL PORTIONS OF THE COUNTY INCLUDING
THE TOWN OF LOGAN.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Jun 11, 1:21 PM EST, 19 minutes before
WVZ024-111945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
221 PM EDT WED JUN 11 2003

RAIN FROM THUNDERSTORMS THIS AFTERNOON HAS BEEN AROUND 2 INCHES IN
SOME LOCATIONS...PARTICULARLY IN AND AROUND THE LAUREL LAKE PUBLIC
HUNTING AND FISHING AREA.

THIS RAIN WILL BRING STREAMS AND CREEKS TO NEAR BANKFULL DURING MID
AFTERNOON WITH SOME LOW LYING LOCATIONS NEAR CREEKS AND STREAMS
BEING COVERED WITH WATER FOR A COUPLE OF HOURS.

PERSONS ENGAGING IN ACTIVITIES NEAR CREEKS AND STREAMS SHOULD KEEP
ALERT FOR RAPID RISES AND NOT TRY TO ENTER OR CROSS MOVING WATER.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

The radar

The Charleston,WV radar (KRLX), 86 km away, was scanning. The volume nearest the first event began at 18:39 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Mingo

When
June 11, 1:40 PM EST
Where
Mingo County, Matewan
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.617, -82.167

Flash Flood, Kanawha

When
June 11, 2:25 PM EST to 4:15 PM EST
Where
Kanawha County, Charleston
Property damage
$3.0 million
Reported by
NWS STORM SURVEY
Coordinates
38.337, -81.528 (the zone’s center; the record gives no point)

Thunderstorm cells developed and intensified on the north side of a large complex of showers. Rains of 2.5 to 3.5 inches fell between 1340 and 1500E, in a narrow corridor from the Fort Hill section of Charleston on northeast, toward Big Chimney, Pinch, and Elkview. Charleston's airport received 2.4 inches of rain. Meanwhile, further east, the State Capital area of Charleston had less than 0.75 inches. Prior to these downpours, the ground was dampened by a lighter thunderstorm. Around a third of an inch of rain was measured at the airport between 1000 and 1100E. Also, 4 days earlier, on the 7th, an inch fell.Severe flash flooding occurred. Flooding was seen along such waterways as Magazine Branch, Sugar Creek, Woodward Branch, Mink Shoal Run, Coopers Creek, Indian Creek, Pinch Creek, and Blue Creek. The majority of the damage in Charleston was from Magazine Branch along Garrison Avenue. Urban development on adjacent hilltops also aided the runoff into the hollow. This stream is piped underground about halfway down the hollow. The 8 foot diameter conduit could not handle the runoff, forcing the excess to run down the street, flooding homes on either side. The most damage in the hollow was below Rockaway Road. Three homes were moved off their foundations, many others received water damage. Several vehicles were also flooded. Further northeast, stores, garages, and vehicles were flooded at the Pinch to Quick intersection. Six to 8 mobile homes were knocked off their foundations by flood waters along Turner Road near Elkview. This flood was the initial event, that when combined with additional flash flooding in June, prompted a federal disaster declaration. See FEMA's declaration number 1474 for the specifics.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366171, 5366172.